Alert archive / Colorado / Freeze Warnings in 2019

Freeze Warning 3, NWS Pueblo, CO

September 21, 20195 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Sep 21, 2019, 2:57 PM MDT for 5 counties in Colorado. It took effect at Sep 22, 2019, 4:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2019, 2:57 PM MDT (20:57 UTC)
In effect from
Sep 22, 2019, 4:00 AM MDT
Expired
Sep 22, 2019, 8:00 AM MDT
In force
4 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS75 KPUB 212057
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MDT Sat Sep 21 2019

COZ069>071-220500-
/O.UPG.KPUB.FZ.A.0003.190922T1000Z-190922T1400Z/
/O.NEW.KPUB.FZ.W.0003.190922T1000Z-190922T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
257 PM MDT Sat Sep 21 2019

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...The San Luis Valley

* WHEN...From 4 AM to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
826 
WWUS75 KPUB 220300
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
900 PM MDT Sat Sep 21 2019

COZ069>071-221200-
/O.CON.KPUB.FZ.W.0003.190922T1000Z-190922T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
900 PM MDT Sat Sep 21 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...The San Luis Valley.

* WHEN...From 4 AM to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
374 
WWUS75 KPUB 220940
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
340 AM MDT Sun Sep 22 2019

COZ069>071-221400-
/O.CON.KPUB.FZ.W.0003.190922T1000Z-190922T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
340 AM MDT Sun Sep 22 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southern San Luis Valley, Alamosa Vicinity/Central San 
  Luis Valley Below 8500 Feet and Del Norte Vicinity/Northern 
  San Luis Valley Below 8500 Feet Counties.

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
085 
WWUS75 KPUB 221342
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
742 AM MDT Sun Sep 22 2019

COZ069>071-221445-
/O.EXP.KPUB.FZ.W.0003.000000T0000Z-190922T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
742 AM MDT Sun Sep 22 2019

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures at 7:00 AM were rising into the lower 30s across the
San Luis Valley. Temperatures in the Valley earlier this morning fell
into the upper 20s across several areas of the valley, including
27 at Alamosa and 29 at Center.

$$

Hodanish

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 21, 11:02 AM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 21, 11:02 AM MDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1102 AM MDT Sat Sep 21 2019

.UPDATE...
Issued at 1042 AM MDT Sat Sep 21 2019

Alamosa was almost at Red Flag Warning criteria at 1030 MDT this
morning, therefore critical fire weather conditions will be
likely during the afternoon hours.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Sat Sep 21 2019

Currently...

Upper air and GOES water vapor imagery analysis indicates
yesterday's shortwave trough ejecting northeast away from northern
Colorado into the northern Great Plains while another, weaker trough
pivots southeast into the Great Basin. Flow over Colorado remains
modest southwesterly, while TPW across the state has dipped to below
normal levels for all but the far southeast plains. This has left
clear skies across most of southern COlorado with no precipitation.
Yesterday's wave has sent a weak cold front traveling south down the
eastern Colorado plains, currently near HWY 50.

Today...

In the upper levels, the second trough will continue to swing across
the Great Basin today, its axis over western Colorado by 00Z, and
over eastern Colorado by 12Z tomorrow morning. This will result in
fairly potent mid-level southwesterly flow through the day, becoming
northwesterly behind the trough axis late tonight. The atmosphere
over Colorado will remain quite dry today, with near or below normal
TPW. At the surface, the cold front this morning will continue south
down the eastern plains, with winds turning northerly and then
easterly in its wake. The atmosphere will mix from west to east
today across the forecast area, with dry air and gusty southwest
winds at the surface spreading across all of the high terrain and
much of the eastern plains. Given all of these conditions, no
precipitation is expected across the forecast area today and early
this evening. There is only an isolated chance of a shower or storm
over the far eastern plains within easterly upslope flow, lee trough
convergence, and where moisture may be holding on.

The main concern today will be the potential for critical fire
weather conditions developing this afternoon, mainly across the San
Luis Valley, eastern mountain valleys and the southern I-25
corridor. Deep vertical mixing will lead to RH near or below 15%,
and and gusty winds. With 700 mb winds of only 20-25 knots, and hi-
res model guidance indicating similar wind gusts reaching the
surface, winds should only be marginally critical. Therefore, at
least spotty critical fire weather conditions are likely. Given the
marginal expectation of this event in terms of wind speed, and
recent rainfall in those areas, have decided not to go with fire
weather highlights. However, care should be taken regarding fire
activities in those areas. Elsewhere, RHs will dip to critical
levels, but wind gusts will be even weaker.

High temperatures today will be slightly cooler behind the cold
front, reaching the mid 80s across the plains, mid 70s in Colorado
Springs, and upper 60s to 70s in the high valleys.

Tonight...

As the trough axis swings across the area, another cold front will
sink south across the plains in the 00z-09z timeframe. Models
indicate moistening behind the front, and the development of showers
and weak storms. Precipitation should remain confined to the Palmer
Divide and plains north of HWY 50. North winds will strengthen
behind the front, gusting to 30 mph across much of the I-25 corridor
and eastern plains during the overnight hours.

Temperatures over the San Luis Valley are expected to drop below
freezing for several hours late tonight into the early morning.
Model soundings indicate a decoupling boundary layer and calm
surface winds, with MOS guidance consistent around 28 degrees for
Alamosa. Therefore, issued a Freeze Watch for the San Luis Valley
from late tonight through early Sunday morning. Necessary
precautions should be taken. Temperatures across the plains will
fall to around 50, with values closer to the mid 40s in Colorado
Springs.

.LONG TERM...(Sunday through Friday)
Issued at 344 AM MDT Sat Sep 21 2019

Mainly dry and unseasonably warm weather will occur over the region
during this long term forecast period. The best chance of seeing any
precip will be Thursday evening through Friday morning as a trough
lifts southern Colorado. The coolest day region-wide will be Sunday,
when 79s to around 80F will dominate across the plains and 60s and
70s in the valleys. Otherwise expect temps in the mid 70s to upper
80s across the plains with 70s in the valleys.

I did not see any critical fire weather days in the extended as the
combo of widespread areas of Low RH and high gusty did not appear
likely. However the continuing ongoing above seasonal temperatures
and lack of precip will continue to allow fuels to dry out.

Sunday...

This should be the coolest day as trough will have moved through and
cooler air will advect into the region.

Monday through Wednesday...

Closed low is expected to remain too far to our southwest to bring
us any sensible weather. Cant rule out a isolated shower along the
southern border, however area will be predominantly dry and very
warm.

Thursday and Friday...

Closed will will lift northeast and fill as it moves northeast over
southern Colorado. Best chance of seeing some showers will be from
Thursday afternoon into Friday morning.

Next weekend...

Dry and warm. May start to get breezy across region as deep trough
along Pacific coast moves ever so slowly towards region.
\/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1057 AM MDT Sat Sep 21 2019

KALS:

Gusty winds are expected over KALS throughout the afternoon
hours, otherwise VFR conditions are expected throughout the
forecast period.

KCOS and KPUB:

VFR conditions and diurnal flow is expected over KCOS and KPUB
during the afternoon and evening hours today. KPUB may see some
gusty winds in the early afternoon, but there is low confidence
that the southwesterly winds will make it over KPUB. During the
overnight hours, a cold front will develop over KCOS and KPUB
bringing strong northerly winds as the front passes. Vicinity
showers are expected over KCOS during the frontal passage as well.
VFR conditions are expected during the overnight hours, but there
is a low chance that KCOS experiences a shower that lowers
visibilities.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for
COZ069>071.

Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

UPDATE...SKELLY
SHORT TERM...LINE
LONG TERM...HODANISH
AVIATION...SKELLY
Hazardous weather outlook, Sep 21, 12:07 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1207 PM MDT Sat Sep 21 2019

COZ058>089-093>099-221815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1207 PM MDT Sat Sep 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the Palmer Divide and
eastern plains north of HWY 50 this evening. Gusty winds to 40 mph
and cloud to ground lightning will be possible with these storms.

Gusty winds and low RH will combine to cause critical fire
weather conditions this afternoon across the San Luis Valley this
afternoon and near critical fire weather conditions over upper
Arkansas River Valley, the mountains, and the southern Interstate
25 Corridor.

Sub freezing temperatures as low as 28 degrees will be possible
across the San Luis Valley tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

From Monday into Wednesday, afternoon and evening thunderstorms
will be possible, mainly across the Continental Divide. More
isolated thunderstorms may occur over the remainder of the higher
terrain.

From Thursday afternoon into early Friday, a weather system will
track across southern Colorado. This system will have the
potential to bring a few thunderstorms to the region along with
some high elevation accumulating snow.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the San Luis Valley this afternoon and evening.

SKELLY/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:55 AM MDTFreeze WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache11 hr
Sep 21, 10:34 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache9 hr

Nearby

Freeze Warnings in Colorado, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.